Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 509, NWS Jackson, MS

November 15, 2002Jefferson Davis County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Nov 15, 2002, 2:43 PM CST for Jefferson Davis County, Mississippi. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2002, 2:43 PM CST (20:43 UTC)
Expired
Nov 15, 2002, 3:05 PM CST
In force
22 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jefferson Davis County, MS

What was reported inside it

TimeReportWhereRemark
Nov 15, 2:46 PM CSTHail 0.75Bassfield, MS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 15, 12:15 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 220 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
220 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WUUS54 KJAN 152043
SVRJAN
MSC065-152105-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
242 PM CST FRI NOV 15 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST JEFFERSON DAVIS COUNTY IN SOUTH CENTRAL MISSISSIPPI

* UNTIL 305 PM CST

* AT 242 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BASSFIELD...OR ABOUT 3 MILES NORTHWEST OF
  MELBA...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR MELBA AT 250 PM CST.

HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM.

LAT...LON 3156 8983 3146 8983 3145 8959 3156 8965

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 2:36 PM CST, 7 minutes earlier.

Area forecast discussion, Nov 15, 2:36 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
236 PM CST FRI NOV 15 2002

FORECAST CHALLENGES FOR THIS PACKAGE...CLOUD COVER AND TEMPS. FREEZE
POTENTIAL SUNDAY NIGHT.

CURRENTLY...COMPLEX OF SHOWERS AND THUNDERSTORMS THAT AFFECTED THE
CWA THIS MORNING HAS MOVED INTO ALABAMA. AT 100 PM...THUNDERSTORMS
HAD DEVELOPED OVER THE SOUTHERN AND EASTERN PORTIONS OF THE CWA
AHEAD OF A COLD FRONT WHICH EXTENDED FROM JUST WEST OF TUPELO
SOUTHWESTWARD OVER JACKSON AND JUST WEST OF MCCOMB. THUNDERSTORMS
MAY REACH SEVERE LIMITS OVER SOUTHEASTERN ZONES THROUGH ABOUT 6PM.
LINGERING LIGHT SHOWERS/DRIZZLE ARE SCATTERED ACROSS THE REMAINDER
OF THE CWA.

TONIGHT...THE COLD FRONT WILL EXIT THE CWA LEAVING LIGHT SHOWERS AND
DRIZZLE SCATTERED THROUGHOUT THE MUCH OF THE REGION. COLD AIR
ADVECTION WILL BEGIN IN EARNEST AS NORTH-NORTHWESTERLY WINDS TAKE
HOLD. TEMPERATURE-WISE...USING MAV GUIDANCE WITH LOWS AT OR JUST
ABOVE 40.

SATURDAY AND SATURDAY NIGHT...RAW DAY ON TAP. CLOUDY..BREEZY
CONDITIONS WILL PREVAIL WITH NOT MUCH OF A DIURNAL SWING IN
TEMPERATURES. STICKING CLOSE TO THE MAV GUIDANCE WITH MUCH OF THE
CWA PEAKING IN THE UPPER 40S AND SOUTHERNMOST ZONES REACHING THE LOW
50S. ANY LINGERING LIGHT SHOWERS OR DRIZZLE WILL DISSIPATE BY
MIDDAY. POTENTIAL FOR FIRST FALL FREEZE EXISTS AS TEMPERATURES WILL
DROP TO NEAR THE FREEZING MARK IN MOST LOCATIONS. AS MENTIONED IN
PREVIOUS DISCUSSIONS...MITIGATING FACTORS WILL BE PARTIAL CLOUD
COVER AND WINDS BETWEEN 5 AND 10 KTS.

SUNDAY AND SUNDAY NIGHT...MIX OF SUN AND CLOUDS WITH BELOW NORMAL
TEMPERATURES. NOT AS RAW AS SATURDAY AS WINDS WILL PROGRESSIVELY
BECOME LIGHTER DURING THE DAY. USING A BLEND OF MAV/MEX
TEMPERATURES. BY SUNDAY NIGHT...CLEAR SKIES AND CALM WINDS WILL
RESULT IN THE COLDEST MORNING OF THE SEASON TO THIS POINT. MODEL
GUIDANCE SUGGESTS THAT WEAK SOUTHWESTERLY FLOW WILL MANIFEST ITSELF
JUST ABOVE THE SURFACE. BELIEVE THAT LOW TEMPERATURE GUIDANCE IS
AFFECTED BY THIS FLOW RESULTING IN LOWS ONLY REACHING THE 30-35F
RANGE. HOWEVER IT IS EXPECTED THAT THE SURFACE BOUNDARY LAYER WILL
BECOME DECOUPLED...ALLOWING PRIME RADIATIONAL COOLING CONDITIONS AND
LOWS RANGING FROM THE UPPER 20S TO LOW 30S.

IN THE EXTENDED...MODEL GUIDANCE AGREES ON CALM CONDITIONS WITH
BELOW NORMAL TEMPERATURES THROUGH ABOUT MIDWEEK. THEREAFTER THERE IS
SOME DIVERGENCE IN SOLUTIONS. THE EUROPEAN...GFS...CANADIAN...AND
NOGAPS ARE IN GENERAL AGREEMENT WITH A LARGE SCALE RIDGE OVER THE
WESTERN STATES AND TROUGH OVER THE EASTERN STATES.
PERIODICALLY...SHORTWAVE TROUGHS ARE EJECTED FROM A LOW OVER THE
GULF OF ALASKA THAT MOVE ALONG THE RIDGE IN THE WEST AND THROUGH THE
BASE OF THE LONG WAVE TROUGH IN THE EAST. THE AFOREMENTIONED MODEL
GUIDANCE DOES NOT INDICATE THE THE NORTHERN JET STREAM WILL ACT IN
CONCERT WITH THE SOUTHERN JET STREAM TO AMPLIFY ANY PARTICULAR
WAVE...HOWEVER THE UKMET INDICATES THAT THIS PHASING WOULD OCCUR
WITH A DEEPENING TROUGH MOVING INTO THE MIDWEST BY MIDWEEK.  THE
UKMET IS A DEPARTURE FROM PREVIOUS FORECASTS...BUT IT IS NOTEWORTHY
AS A REDUCTION IN CONFIDENCE FOR THE FORECAST FROM MIDWEEK ONWARD.
AT THIS POINT...CONFIDENCE IS PLACED WITH THE
EUROPEAN...GFS...CANADIAN ...AND NOGAPS WITH TEMPERATURES MODERATING
TO AT OR SLIGHTLY ABOVE NORMAL THROUGH WEEKS END. A MODEL SHIFT
TOWARD THE UKMET SOLUTION WOULD RESULT IN A MORE ACTIVE PATTERN FROM
MID TO LATE WEEK...HOWEVER THERE IS PLENTY OF TIME TO MONITOR ANY
SUCH SHIFT.

PRELIMINARY NUMBERS.
JAN EB 043/048 031/050 029 25410
MEI EB 044/049 031/050 027 25630

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

25/17
Hazardous weather outlook, Nov 15, 11:33 AM CST, 3 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
161200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1133 AM CST FRI NOV 15 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY
ACROSS AREAS EAST OF I-55 THROUGH 5 PM. ISOLATED SEVERE STORMS
WILL BE POSSIBLE THROUGH THE SAME TIME FRAME...GENERALLY ALONG
AND SOUTHEAST OF A LINE FROM BROOKHAVEN TO TAYLORSVILLE TO
MERIDIAN. ANY SEVERE STORMS THAT DEVELOP WILL BE CAPABLE OF
PRODUCING QUARTER TO DIME SIZE HAIL AND DAMAGING WIND GUSTS TO 60
MPH. ISOLATED TORNADOES CANNOT BE RULED OUT EITHER...MAINLY OVER
EXTREME SOUTHERN SECTIONS OF THE OUTLOOK AREA.

THIS THUNDERSTORM ACTIVITY IS IN RESPONSE TO A COLD FRONT THAT
WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING. COLD
TEMPERATURES ALOFT AND A VERY STRONG JET STREAM WILL COMBINE WITH
THE SURFACE COLD FRONT TO PRODUCE THUNDERSTORMS THIS AFTERNOON.
THIS INTENSIFYING SYSTEM WILL BE EAST OF THE AREA LATER THIS
EVENING PUTTING A END TO OUR THUNDERSTORM CHANCES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE REQUIRED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
A MUCH COLDER AIRMASS WILL SETTLE OVER THE LOWER MISSISSIPPI
RIVER VALLEY SATURDAY IN THE WAKE OF THE COLD FRONT. MUCH OF THE
AREA COULD EXPERIENCE A FREEZE SUNDAY AND MONDAY MORNINGS.
TEMPERATURES FROM THE MIDDLE 20S TO LOWER 30S SHOULD BE
EXPECTED...WITH THE COLDEST READINGS ON MONDAY MORNING.

IN ADDITION...COLDER TEMPERATURES AND WINDS OF 15 TO 25 MPH ON
SATURDAY WILL PRODUCE BLUSTERY CONDITIONS OVER THE ENTIRE WATCH
AREA.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 12:54 PM CSTSevere Thunderstorm WarningJANSimpson31 min
Nov 15, 1:15 PM CSTSevere Thunderstorm WarningJANJefferson Davis30 min
Nov 15, 1:31 PM CSTSevere Thunderstorm WarningJANCovington44 min
Nov 15, 1:43 PM CSTSevere Thunderstorm WarningJANLawrence37 min
Nov 15, 1:54 PM CSTSevere Thunderstorm WarningJANJefferson Davis46 min
Nov 15, 2:18 PM CSTSevere Thunderstorm WarningJANJasper, Jones47 min
Nov 15, 3:22 PM CSTTornado WarningJANJones33 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.